Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 123, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 17, 2008, 9:52 PM EDT for 4 counties in Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2008, 9:52 PM EDT (01:52 UTC)
- Expired
- Jul 17, 2008, 10:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Alcona County, MI, Alpena County, MI, Montmorency County, MI, Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 75 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 1.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1509 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:29 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 17, 7:29 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 729 PM EDT THU JUL 17 2008 .AVIATION...VERY IFFY TAF FCST THE NEXT 6 HOURS OWING TO INCOMING MCS AND REMNANT INSTABILITY IN PLACE ACRS THE REGION. AT THIS POINT...APPEARS KPLN/KAPN ARE IN FOR A ROUND OF QUITE HEAVY RAIN AT TIMES THRU THE LATE EVENING...WITH PERIODIC IFR OR LOWER VISBYS. KTVC MUCH MORE TRICKY WITH BEST FORCING VIA LOW LEVEL JET FOCUSED TO THE NORTH...AND WILL ATTEMPT TO KEEP THINGS DRY FOR THE MOST PART. OTHERWISE...COULD SEE A RENEWED LINE OF SHRA/TSRA LATER TONIGHT AS SFC FRONT DROPS BACK SOUTH...BUT CONFIDENCE ON THIS SCENARIO RATHER LOW GIVEN ONGOING CONVECTION/LIKELY SUBSIDENCE IN ITS WAKE. FRONT MAY THEN BECOME ACTIVE ONCE AGAIN TOMROROW...WITH BEST CHANCES FROM KAPN TO KTVC ON SOUTH. LAWRENCE && .PREV DISCUSSION... /ISSUED 349 PM EDT THU JUL 17 2008/ DISCUSSION...QUITE LIKELY AN ACTIVE NIGHT ACROSS NRN MICHIGAN... WITH BOTH SEVERE WEATHER AND HEAVY RAINFALL POSSIBLE. MLCAPES OF 1000-2000 J/KG LATE THIS AFTERNOON...TOGETHER WITH LAKE HURON LAKE BREEZE CONVERGENCE...HAS FUELED SCATTERED STRONG TO SEVERE STORMS OVER MAINLY NE LOWER. ACTIVITY WILL CONTINUE INTO THE EVENING...WITH NEW STORMS LIKELY POPPING UP. THE REAL ACTION...HOWEVER...WILL BE LATER THIS EVENING AS IMPRESSIVE COMPLEX OF STORMS CURRENTLY OVER WI ROLLS INTO REGION. STORMS WILL PUSH INTO A LARGELY UNTAPPED AIR MASS OVER ERN WI AND WRN LOWER MI...WHERE MLCAPES EXCEED 1000 J/KG. 0-6 KM BULK SHEAR AROUND 30 KT...0-3 KM BULK SHEAR AROUND 30 KT...AND UNIDIRECTIONAL 850-500 MB FLOW SUGGEST QUASI-LINEAR MCS WILL PUSH ACROSS LAKE MICHIGAN INTO NW LOWER AND ERN UPPER MICHIGAN THIS EVENING. MARGINALLY SEVERE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. EXPECT COMPLEX TO REACH NW LOWER COAST AROUND 00Z...PUSHING ENE ACROSS TIP OF THE MITT AND ERN UPPER. HEAVY RAIN POTENTIAL ALSO APPEARS VERY GOOD...WITH PWATS OVER 1.75 INCH...H8 DEW POINTS NEAR +13C...FREEZING LEVELS ABOVE 13 KFT... 20-30KT H8 LLJ...AND 850-300 MB WIND PROFILES LIKELY SUPPORTING TRAINING CELLS. LOCALIZED RAINFALL AMOUNTS OF 1-3 INCHES LIKELY. AREAS ALONG/NORTH OF A LINE FROM TVC-GRAYLING-APN WILL MOST LIKELY BE IMPACTED. SMITH LONG TERM (FRIDAY THROUGH THURSDAY)...AN EXTENDED FORECAST BESET WITH UNCERTAINTIES (ESPECIALLY THROUGH EARLY NEXT WEEK) CONTINUES AS HARD-TO-TIME WAVES TRAVERSING RELATIVELY ZONAL NORTHERN CONUS/SOUTHERN CANADA MID AND UPPER LEVEL FLOW INTERACT WITH A WAVY GREAT LAKES FRONTAL SYSTEM. FURTHER EXACERBATING THE FORECAST DELIMA IS IMPOSSIBLE TO DETERMINE AFFECTS OF ANTICIPATED DAILY CONVECTION ALONG AFOREMENTIONED FRONTAL SYSTEM...WITH THE EXPECTATION THAT ANY CONVECTIVELY DRIVEN CONGEALED COLD POOL/DIFFERENTIAL HEATING BOUNDARIES WILL SERVE AS FURTHER SOURCES OF CONVECTIVE DEVELOPMENT. FORECAST CHALLENGES CENTER ON SHOWER AND THUNDERSTORM POTENTIAL THROUGH MONDAY. AS ALREADY MENTIONED...QUESTIONS ABOUND TO START THE LONG TERM FORECAST...SPECIFICALLY WITH HOW FAR SOUTH NORTHERN MICHIGAN COLD FRONT SAGS ON FRIDAY. THAT BEING SAID...IN ALL REALITY...ACTUAL FRONTAL PLACEMENT MIGHT HAVE LITTLE TO SAY WITH REGARDS TO RENEWED CONVECTIVE DEVELOPMENT. PRIMARY IMPETUS FOR FRIDAY SHOWER AND THUNDERSTORMS MORE LIKELY TIED TO SOUTHWARD DIVING CONGEALED COLD POOL AND DIFFERENTIAL HEATING LINE FROM TONIGHTS ANTICIPATED NORTHERN MICHIGAN/EASTERN UPPER MCS. IN ALL HONESTY...STILL WAY TO EARLY TO FIGURE WHERE THIS WILL SET UP...SO HAVE DONE LITTLE TO INHERITED POP AND WEATHER GRIDS...FEATURING HIGH CHANCE POPS ALONG AND SOUTH OF M-32. WHILE SEVERE THREAT APPEARS MINIMAL WITH FREEZING LEVELS PUSHING 14.5KFT AND BETTER MID LEVEL WIND FIELD TO OUR NORTH...HEAVY RAIN THREAT REMAINS GIVEN SKINNY CAPE PROFILE...DECENT WARM CLOUD DEPTH RAIN PROCESSES...AND PWATS > 1.5 INCHES. FRONT SHOULD SAG SOUTH OF THE AREA FRIDAY NIGHT...REMAINING THERE THROUGH SATURDAY...AS SEASONABLY STRONG HUDSON BAY HIGH PRESSURE FLEXES IT MUSCLE. WITH QUESTIONS REMAINING JUST HOW FAR SOUTH FRONT PROGRESSES...HAVE MAINTAINED LOW POP MENTION FOR SOUTHERN ZONES (DID MANAGE TO TRIM THE NORTHERN EXTENT SOME). MORE POTENT SHORTWAVE DIVING ACROSS THE NORTHERN CONUS REINVIGORATES SOUTHWEST RETURN FLOW LATE SATURDAY AFTERNOON THROUGH SUNDAY...GIVING A NORTHWARD SHOVE TO SOUTHERN MICHIGAN FRONTAL SYSTEM. THIS...COUPLED WITH REMAINING MOISTURE RICH ATMOSPHERE SHOULD BRING ANOTHER THREAT OF SHOWERS AND STORMS. WHILE MUCH TOO EARLY TO ASCERTAIN SEVERE THREAT...DECENT DYNAMICS AND DEEP MOISTURE COULD MAKE THINGS INTERESTING...ESPECIALLY SATURDAY NIGHT AND SUNDAY. SERIES OF MID LEVEL WAVES EXPECTED TO CONGEAL INTO A CLOSED SOUTHERN CANADA LOW EARLY NEXT WEEK AND PIVOT OFF TO THE NORTHEAST. LATEST GFS TRENDS SUPPORT OVERNIGHT ECMWF...SHOWING A FARTHER NORTH AND MORE PROGRESSIVE SOLUTION (CLIMATOLOGICALLY MORE FAVORED). CURRENT THINKING REMAINS VIRTUALLY UNCHANGED FROM YESTERDAY...WITH LINGERING LIGHT SHOWERS MONDAY GIVING WAY TO A POSSIBLE EXTENDED DRY PERIOD MONDAY NIGHT THROUGH THURSDAY AS SYSTEM PULLS TO THE NORTHEAST... ALLOWING MID LEVEL RIDGE AXIS TO CREST THE REGION. MSB && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jul 17, 4:05 PM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EDT THU JUL 17 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 181000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 405 PM EDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN TONIGHT. SOME OF THESE STORMS MAY BE SEVERE. THE GREATEST THREAT FOR SEVERE WEATHER THROUGH EARLY THIS EVENING WILL BE EAST OF THE I-75 CORRIDOR. THE THREAT WILL THEN SHIFT TO AREAS ALONG AND NORTH OF A LINE FROM MANISTEE TO HARRISVILLE. PENNY SIZED HAIL AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS. IN ADDITION...HEAVY RAINFALL IS POSSIBLE TONIGHT...WITH 1 TO 2 INCHES OF RAINFALL LIKELY IN SOME LOCALES. THE TORRENTIAL RAIN WILL PRODUCE LIMITED VISIBILITIES...PONDING OF WATER ON ROADWAYS...AND POSSIBLY LOCALIZED FLOODING. THE HEAVY RAIN IS EXPECTED NORTH OF A LINE FROM MANISTEE TO ALPENA...INCLUDING TRAVERSE CITY...GAYLORD... CHEBOYGAN...AND SAULT STE. MARIE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS REMAIN POSSIBLE ACROSS NORTHERN MICHIGAN FRIDAY...AND ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN FRIDAY NIGHT AND SATURDAY. A FEW SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON INTO THE EVENING...WITH DAMAGING WIND GUSTS AND HEAVY RAIN THE MAIN THREAT. THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY NIGHT THROUGH SUNDAY NIGHT ACROSS ALL OF NORTHERN MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. BBS/MSB
In the hours before
Local storm report, Jul 17, 5:05 PM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
505 PM EDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 10 E HILLMAN 45.07N 83.70W
07/17/2008 M0.88 INCH ALPENA MI TRAINED SPOTTER
WINDS ESTIMATED TO 60 MPH AS WELL.
&&
LAWRENCELocal storm report, Jul 17, 6:48 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
648 PM EDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD 7 S HUBBARD LAKE 44.70N 83.59W
07/17/2008 ALCONA MI LAW ENFORCEMENT
MOUNT MARIA ROAD FLOODED NEAR SOUTH END OF HUBBARD LAKE.
&&
JPBThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:15 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Montmorency, Presque Isle | 45 min |
| Jul 17, 9:46 PM EDT | Areal Flood Warning | APX | Alcona, Alpena | 21 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.